Alabama, 2003

Hail in Alabama, March 19, 2003

March 19, 2003 · NWS BMX · 2 events in 1 county or zone

1 funnel cloud, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 19, 1:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 19, 1:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
151 PM CST WED MAR 19 2003

THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE.

WATER VAPOR TELLS THE STORY.  DRY PUNCH NOSING MORE NORTHWARD
TOWARDS THE GREAT LAKES.  VERY EVIDENT DRY-LINE CUTTING FROM NORTH
TO SOUTH THROUGH ALABAMA.  EVERYTHING IS FIRING ALONG THIS LINE...
AND WILL CONTINUE TOO  THIS LINE IS EXPECTED TO MAKE A VERY SLOW
PROGRESSION EASTWARD...AND THEN STALL.  THE BAD NEWS IS THIS LINE
WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE
EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING.  NO REASON TO GO
AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS.
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING.

BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE.

BHM BB 057/079 053/072 046/068 2220
MGM BB 062/082 055/076 049/072 4440

.BHM...NONE.

JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 4 hours 15 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT.  HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 19, 3:38 PM CST, 1 hour 22 minutes before
ALZ045-047-192215-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CST WED MAR 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON AND LEE COUNTIES UNTIL
415 PM CST...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NOTASULGA...MOVING NORTHEAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NOTASULGA...
LOACHAPOKA...AUBURN AND OPELIKA THROUGH 415 PM CST.

LAT...LON 3247 8562 3259 8576 3260 8569 3266 8570
          3273 8561 3271 8529
Local storm report, Mar 19, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 PM    RAINBOW CITY              AL   0.75 IN HAIL
03/19/03   ETOWAH                         REPORTED BY ETOWAH COUNTY
                                          EMA.

0150 PM    TAPER                     AL   0.50 IN HAIL
03/19/03   ETOWAH                         REPORTED BY ETOWAH COUNTY
                                          EMA.

0220 PM    SAND ROCK                 AL   0.50 IN HAIL
03/19/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY EMA.

0224 PM    SAND ROCK                 AL   1.75 IN HAIL
03/19/03   CHEROKEE                       REPORTED BY DE KALB
                                          COUNTY EMA.

0234 PM    SAND ROCK                 AL   TORNADO
03/19/03   CHEROKEE                       POSSIBLE TOUCHDOWN NEAR
                                          SAND ROCK ON HWY 273.
                                          REPORTED BY WEIS RADIO.

0235 PM    PELL CITY                 AL   0.25 IN HAIL
03/19/03   ST. CLAIR                      ON HWY 231 AND 5 MILES S
                                          OF INTERSTATE 20.
                                          REPORTED BY A HAM
                                          OPERATOR.

0240 PM    BROOMTOWM                 AL   1.00 IN HAIL
03/19/03   CHEROKEE                       REPORTED BY WEIS RADIO.

0254 PM    LINCOLN                   AL   0.75 IN HAIL
03/19/03   TALLADEGA                      REPORTED BY THE LINCOLN
                                          POLICE DEPARTMENT.

0300 PM    JACKSONS GAP              AL   0.25 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0304 PM    JACKSONS GAP              AL   0.88 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0307 PM    OHATCHEE                  AL   1.00 IN HAIL
03/19/03   CALHOUN                        PUBLIC REPORT.

0310 PM    TALLADEGA SPEEDWAY        AL   1.75 IN HAIL
03/19/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0315 PM    TALLADEGA                 AL   0.88 IN HAIL
03/19/03   TALLADEGA                      ON INTERSTATE 20 AT MILE
                                          MARKER 172.  PUBLIC
                                          REPORT.
Special weather statement, Mar 19, 4:17 PM CST, 43 minutes before
ALZ048-192315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST WED MAR 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 515 PM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALONG WITH PEA SIZE HAIL.

AT 417 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 23 MILES SOUTH OF LADONIA...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LADONIA...PHENIX CITY
AND BIBB CITY THROUGH 515 PM CST.

LAT...LON 3208 8517 3216 8527 3216 8535 3247 8516
          3248 8506 3252 8505 3252 8499 3237 8497
          3235 8501 3230 8499
Local storm report, Mar 19, 4:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    GOLDVILLE                 AL   FUNNEL CLOUD
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0329 PM    NEW SITE                  AL   0.75 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0330 PM    WELLBORN                  AL   1.75 IN HAIL
03/19/03   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0330 PM    ANNISTON                  AL   0.75 IN HAIL
03/19/03   CALHOUN                        PUBLIC REPORT.

0330 PM    ANNISTON                  AL   FUNNEL CLOUD
03/19/03   CALHOUN                        REPORTED BY HAM RADIO
                                          OPERATOR AND TRAINED
                                          STORM SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Russell

When
March 19, 5:00 PM CST
Where
Russell County, 5 mi S of Ft Mitchell
Reported by
LAW ENFORCEMENT
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

A funnel cloud was reported south of Fort Mitchell moving east.

Hail, Russell

When
March 19, 5:10 PM CST
Where
Russell County, Ft Mitchell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -85.017

Penny size hail fell in and around Fort Mitchell.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348307, 5348308.